Indiana, 2025

Flood and Hail in Indiana, May 8, 2025

May 8, 2025 · NWS PAH · 2 events in 1 county or zone

A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure built slowly southeast across southern Illinois and southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure built slowly southeast across southern Illinois and southwest Indiana. The greatest instability was a bit elevated with MUCAPE values of 1000-2000J/kg, which resulted in meager effective shear of 25-30kts. Numerous thunderstorms developed over southern Illinois in the late morning and moved quickly eastward into northwest Kentucky in the afternoon. Around 1500CST, a cluster of storms lifted north of the Ohio River into Warrick County, where it produced some large hail and street flooding in Newburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:33 PM CST, 3 hours 12 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will impact the region today. Some severe storms, with hail the main risk are forecast - mainly over western Kentucky today. Locally heavy rain and advisory level flooding will also be possible.
  • Dry and slightly cooler than normal conditions are forecast Friday through much of the weekend.
  • Rain chances creep back in late Sunday, but especially Monday into Tuesday.
  • Above normal temperatures, well into the 80s, are forecast the latter part of next week with a marked increase in humidity.
Area forecast discussion, May 8, 12:33 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
133 PM CDT Thu May 8 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will impact
  the region today. Some severe storms, with hail the main risk
  are forecast - mainly over western Kentucky today. Locally
  heavy rain and advisory level flooding will also be possible.

- Dry and slightly cooler than normal conditions are forecast Friday
  through much of the weekend.

- Rain chances creep back in late Sunday, but especially Monday into
  Tuesday.

- Above normal temperatures, well into the 80s, are forecast the
  latter part of next week with a marked increase in humidity.

&&

.DISCUSSION...
Issued at 133 PM CDT Thu May 8 2025

The region is right on the edge of a fairly strong combination
of deep layer shear at about 30-35 kts and 1000-1500 J/kg of
MLCAPE. Areas where that combo exists are in a severe
thunderstorm watch and some convection along a diffuse front
over southern Illinois and southeast Missouri are briefly
extending to close to severe limits. In the better shear over
northwest middle Tennessee and south central Kentucky storms
have been quite impressive for hail. Large hail is the main
concern for severe today. The absolute strongest storms may
produce some downburst risk but the theta-e difference is only
about 10 K. Rainfall has been locally heavy with slow moving
storms leading to advisory level flooding in a few places.

Rain and thunder should diminish after sunset with a front
moving in from the northwest overnight ushering in a quieter
period of weather. Conditions remain relatively quite through
Sunday as a large closed upper low dances back to the southwest
and then makes a re-approach Sunday into Monday. This low
swirls about the area through Tuesday when another broad and
large upper trough pushes into the western US. This sets up a
broader southwesterly flow at the surface that pours in some
higher dewpoint air from the western and southwestern Gulf
(dewpoints are 77 in south Texas this afternoon). That leads to
a marked increase in humidity. The combination of the swirling
upper low and increased low level moisture will likely lead to
unsettled conditions through the middle of next week with
lower- end PoPs in place across the board. Quite a bit of
instability builds in on the low 70s dewpoints but again, no
real obvious synoptic trigger exists to focus a severe
thunderstorm threat.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1210 PM CDT Thu May 8 2025

Convection will be a factor at most sites through 21z or so.
Moving off to the east northeast. Lingering showers with light
rain may wrap in as the winds shift to the northwest with high
MVFR or VFR conditions. VFR conditions are anticipated by early
evening with some ground fog or high MVFR stratus forming up in
the late overnight hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...JGG
AVIATION...JGG
Hazardous weather outlook, May 8, 12:42 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
142 PM CDT Thu May 8 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
142 PM CDT Thu May 8 2025 /242 PM EDT Thu May 8 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms, with hail the main threat are forecast
through early this evening, mainly across parts of western
Kentucky.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorm chances return next Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report any severe weather according to
standard operating procedure.

JGG

In the hours before

Special weather statement, May 8, 12:31 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 PM CDT Thu May 8 2025

ILZ082-083-085>094-INZ081-085>088-KYZ001>022-MOZ086-087-100-108>112-
114-082000-
Gallatin IL-Johnson IL-Saline IL-White IL-Massac IL-Pope IL-Union IL-
Hardin IL-Alexander IL-Hamilton IL-Williamson IL-Pulaski IL-Posey IN-
Vanderburgh IN-Gibson IN-Warrick IN-Spencer IN-Carlisle KY-
Calloway KY-McCracken KY-Todd KY-McLean KY-Ballard KY-Henderson KY-
Crittenden KY-Fulton KY-Lyon KY-Livingston KY-Daviess KY-Webster KY-
Union KY-Caldwell KY-Trigg KY-Hopkins KY-Marshall KY-Muhlenberg KY-
Graves KY-Hickman KY-Christian KY-Bollinger MO-Wayne MO-Butler MO-
Cape Girardeau MO-Mississippi MO-Ripley MO-Stoddard MO-New Madrid MO-
Scott MO-
131 PM CDT Thu May 8 2025

...Cold Air Funnel Clouds Possible...
...Hail Possible...
...Heavy Rain and Street Flooding Possible...

At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Uniontown to Success. Movement
was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evansville, Owensboro, Cape Girardeau, Hopkinsville, Henderson,
Paducah, Madisonville, Murray, Marion, Poplar Bluff, Sikeston,
Jackson, Herrin, Mayfield, Harrisburg, Dexter, Oak Grove, Mount
Vernon, Metropolis, and Princeton.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 92.
 Interstate 24 in Illinois between Mile Markers 1 and 38.
 Interstate 165 between Mile Markers 60 and 70.
 Interstate 57 in Illinois between Mile Markers 1 and 61.
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 69 in Kentucky between Mile Markers 5 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 23.
 Interstate 64 in Indiana between Mile Markers 2 and 60.
 Interstate 55 between Mile Markers 32 and 107.
 Western Kentucky Parkway between Mile Markers 39 and 65.
 Pennyrile Parkway between Mile Markers 1 and 34.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is generally harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western, south central and northwestern Kentucky.

&&

LAT...LON 3639 8997 3663 8996 3650 9113 3682 9112
      3681 9066 3760 8941 3760 8915 3786 8897
      3786 8871 3822 8836 3820 8679 3800 8677
      3790 8699 3767 8682 3747 8711 3748 8713
      3719 8689 3664 8706 3650 8953 3634 8953
TIME...MOT...LOC 1830Z 306DEG 32KT 3780 8806 3646 9072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

07
Local storm report, May 8, 1:55 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
255 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             1 ESE Morganfield       37.68N 87.89W
05/08/2025  M1.00 Inch       Union              KY   Trained Spotter

&&

JGG
Local storm report, May 8, 1:56 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
256 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             Utica                   37.61N 87.12W
05/08/2025  E2.00 Inch       Daviess            KY   Public

&&

JGG
Special weather statement, May 8, 2:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
306 PM CDT Thu May 8 2025

ILZ086-089-092-KYZ001>022-MOZ112-114-082130-
Johnson IL-Saline IL-Alexander IL-Carlisle KY-Calloway KY-
McCracken KY-Todd KY-McLean KY-Ballard KY-Henderson KY-Crittenden KY-
Fulton KY-Lyon KY-Livingston KY-Daviess KY-Webster KY-Union KY-
Caldwell KY-Trigg KY-Hopkins KY-Marshall KY-Muhlenberg KY-Graves KY-
Hickman KY-Christian KY-Mississippi MO-New Madrid MO-
306 PM CDT Thu May 8 2025

...Cold Air Funnel Clouds Possible...
...Hail Possible...
...Heavy Rain and Street Flooding Possible...

At 305 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hartford to near Dixon to near
Tiptonville. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evansville, Owensboro, Hopkinsville, Henderson, Paducah,
Madisonville, Murray, Union City, Mayfield, Oak Grove, Mount Vernon,
Metropolis, Princeton, Central City, Benton, Newburgh, Morganfield,
Portageville, Providence, and East Prairie.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 91.
 Interstate 24 in Illinois between Mile Markers 24 and 26.
 Interstate 165 between Mile Markers 61 and 70.
 Interstate 69 in Kentucky between Mile Markers 1 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 4.
 Interstate 55 between Mile Markers 32 and 56.
 Western Kentucky Parkway between Mile Markers 39 and 65.
 Pennyrile Parkway between Mile Markers 1 and 34.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and western, south central and northwestern
Kentucky.

&&

LAT...LON 3639 8997 3740 8871 3719 8881 3707 8846
      3739 8848 3745 8830 3760 8845 3747 8809
      3766 8816 3793 8790 3795 8741 3778 8711
      3793 8698 3779 8682 3748 8713 3719 8689
      3664 8706 3668 8807 3656 8803 3654 8803
TIME...MOT...LOC 2005Z 298DEG 19KT 3736 8692 3759 8769 3640 8951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

07
Local storm report, May 8, 2:46 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
346 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             1 ENE Wilson City       36.93N 89.20W
05/08/2025  E1.75 Inch       Mississippi        MO   Public

&&

JGG
Local storm report, May 8, 3:41 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
441 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Landspout        Wyatt                   36.91N 89.23W
05/08/2025                   Mississippi        MO   Public

            Public photo of a relatively robust looking
            landspout near Wyatt, MO. No damage reports
            have been received as of yet.

&&

JGG

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail. Local standard time, as filed.

Flood, Warrick

When
May 8, 3:45 PM CST to 5:30 PM CST
Where
Warrick County, 0.38 mi SSE of Newburgh to 1.67 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.945, -87.417

Heavy rainfall, 1.16 in 25 minutes, caused some street flooding in Newburgh.

Hail, Warrick

When
May 8, 3:46 PM CST
Where
Warrick County, 0.97 mi S of Paradise
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.966, -87.381

Hail to the size of nickels fell near Newburgh.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260298, 1260292.